Alert archive / Missouri / Areal Flood Warnings in 2016

Areal Flood Warning 7, NWS St. Louis, MO

August 5, 2016Osage County, Missouri

NWS St. Louis, MO issued this areal flood warning at Aug 5, 2016, 11:45 PM CDT for Osage County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 11:45 PM CDT (04:45 UTC)
Expired
Aug 6, 2016, 11:45 AM CDT
In force
12 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Osage County, MO

The radar

The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1836 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WGUS43 KLSX 060445
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 PM CDT FRI AUG 5 2016

MOC151-061645-
/O.NEW.KLSX.FA.W.0007.160806T0445Z-160806T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE MO-
1145 PM CDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WARNING FOR...
  OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 1145 AM CDT SATURDAY

* AT 1143 PM CDT...DOPPLER RADAR INDICATED THAT THE RAIN HAD
  STOPPED, BUT RADAR ESTIMATES THAT 3 TO 5 INCHES OF RAIN HAD
  FALLEN.  LOCAL LAW ENFORCEMENT REPORTED SEVERAL ROAD CLOSURES
  ACROSS SOUTHERN PORTIONS OF OSAGE COUNTY

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LINN...BELLE...FREEBURG...WESTPHALIA...RICH FOUNTAIN...META...
  ARGYLE...LOOSE CREEK AND KOELTZTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3837 9219 3838 9214 3840 9212 3842 9212
      3844 9216 3848 9216 3846 9211 3847 9207
      3847 9204 3848 9202 3851 9201 3852 9164
      3829 9165 3829 9219

$$

CARNEY
1 follow-up statement
099 
WGUS83 KLSX 061643
FLSLSX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT SAT AUG 6 2016

MOC151-061652-
/O.EXP.KLSX.FA.W.0007.000000T0000Z-160806T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE MO-
1143 AM CDT SAT AUG 6 2016

...THE FLOOD WARNING WILL EXPIRE AT 1145 AM CDT FOR OSAGE COUNTY...

THE HEAVY RAIN HAS ENDED AND FLOOD WATERS HAVE RECEDED...NO LONGER
POSING A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3837 9219 3838 9214 3840 9212 3842 9212
      3844 9216 3848 9216 3846 9211 3847 9207
      3847 9204 3848 9202 3851 9201 3852 9164
      3829 9165 3829 9219

$$

GKS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Aug 5, 9:50 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 5, 9:50 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
950 PM CDT FRI AUG 5 2016

.UPDATE...
Issued at 949 PM CDT Fri Aug 5 2016

Active few hours of thunderstorms producing very heavy rainfall
over a small area over central and southeast Missouri continues
with the area slowly shifting to the east southeast.  Will
continue to carry higher PoPs over southeast Missouri until the
storms move out of the area. While there will continue to be a
chance of thunderstorms along and south of I-70 through the
night...the greatest chance for storms will be shifting southward
with the cold front. Have made minor adjustments to the rest of
the forecast based on trends.

Britt

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 335 PM CDT Fri Aug 5 2016

It appears that the cold front has just passed through COU and
STL looking at their increased north-northwesterly surface winds
along with the tighter surface dew point gradient across northern
MO. Scattered showers and storms were developing across parts of
southeast MO and southwest IL, south and east of STL ahead of the
front where the atmosphere has destabilized due to surface heating.
Should continue to get more convective development, especially
during the late afternoon and early evening hours across southeast
MO and southwest IL as the cold front continues to drop slowly
southward, possibly making it to near the AR border by 12Z Saturday.
Weak shortwaves moving through the area may help to keep the chance
of showers/storms going during the overnight hours across southern
portions of MO and IL.  A surface ridge building southward into the
region behind the cold front will lead to slightly cooler low
temperatures tonight along with lower humidities, particularly for
northeast MO and west central IL.

GKS

.LONG TERM...  (Saturday through Next Friday)
Issued at 335 PM CDT Fri Aug 5 2016

(Saturday through Monday)

The sfc cdfnt is expected to be across srn MO into srn IL Sat
morning. A few showers shud be along and just north of this fnt in
the morning, possibly as far north as I-70 in MO and U.S. 50 in IL.
This activity shud quickly refocus further south with the fnt by the
afternoon. With a large sfc ridge building into the region, have
lowered PoPs Sat afternoon thru the night.

However, for the remainder of the short term, have kept a fair
amount of PoPs going with the region under NW flow and ample
moisture in the region.

The going temp forecast appears to be on track and have made only
minor tweaks. Relatively cool temps are expected thru the period
with ample convective debris expected.

(Tuesday through Friday)

Mdls suggest height rises across the region thru the extd period
which seems reasonable. However, none of the guidance really build
in warmer 700mb temp into the region. The GFS and GEM also suggest
the retreating wrmfnt hanging up across the area providing a focus
thru much of the period. The ECMWF also suggests this to a lesser
degree, but with a weaker sfc boundary.

Due to the higher precip chances, have kept temps lower than what
one would normally expect given the progd 850mb temps. If the rain
does not materialize, temps will likely be some 3-5 degrees warmer.
This will likely cause heat index values to be high enuf for
headlines at some point during this period.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1125 AM CDT Fri Aug 5 2016

Expect mainly dry and VFR forecast through the period. Some MVFR
fog is possible for parts of the area, but confidence is too low
to add to the terminals at this time.

SPECIFICS FOR KSTL: Forecast will be mainly dry and VFR.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 5, 3:51 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
351 PM CDT FRI AUG 5 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING FOR PARTS OF SOUTHEAST MISSOURI AND FAR SOUTHERN
ILLINOIS. THE PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES TO THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Aug 5, 8:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       7 S BLAND               38.20N  91.63W
08/05/2016  M5.00 INCH       GASCONADE          MO   TRAINED SPOTTER

            SPOTTER REPORTS 5 INCHES OF RAIN SINCE 600 PM. PETERSON
            ROAD OFF HWY C IS WASHED OUT. COUNTY ROAD 426 ALSO
            COVERED WITH WATER. THESE REPORTS ARE ALL SOUTH OF
            BLAND.

&&

CARNEY
Local storm report, Aug 5, 8:45 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FLASH FLOOD      KOELTZTOWN              38.32N  92.04W
08/05/2016                   OSAGE              MO   LAW ENFORCEMENT

            HWY T NEAR KOELTZTOWN IS WASHED OUT.

&&

CARNEY
Local storm report, Aug 5, 8:46 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     FLASH FLOOD      FREEBURG                38.32N  91.92W
08/05/2016                   OSAGE              MO   LAW ENFORCEMENT

            HWY P NEAR COUNTY ROAD 524 WASHED OUT. WATER RESCUE
            NEAR FREEBURG AS WELL.

&&

CARNEY
Local storm report, Aug 5, 9:05 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      3 W STEELEVILLE         38.01N  89.72W
08/05/2016                   RANDOLPH           IL   LAW ENFORCEMENT

            CAMPERS STRANDED AT THE INDIAN SPRINGS CAMP GROUND WEST
            OF STEELVILLE DUE DUE TO FLASH FLOODING.

&&

CARNEY
Local storm report, Aug 5, 9:40 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      3 W STEELVILLE          37.97N  91.41W
08/05/2016                   CRAWFORD           MO   LAW ENFORCEMENT

            CAMPERS STRANDED AT THE INDIAN SPRINGS CAMP GROUND WEST
            OF STEELVILLE DUE DUE TO FLASH FLOODING.

&&

CORRECTED COUNTY/STATE...LOCATION

CARNEY
Local storm report, Aug 5, 10:07 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1007 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      CUBA                    38.06N  91.40W
08/05/2016                   CRAWFORD           MO   COUNTY OFFICIAL

            SMALL CREEK ON THE WEST SIDE OF CUBA FLOODED INUNDATING
            A MOBILE HOME PARK. RESIDENTS EVACUATED BY EMERGENCY
            SERVICES.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:21 PM CDTFlash Flood WarningLSXGasconade5 hr
Aug 5, 7:25 PM CDTRiver Flood WarningLSXLewis67 hr
Aug 5, 7:53 PM CDTAreal Flood AdvisoryLSXCrawford4 hr
Aug 5, 8:53 PM CDTFlash Flood WarningLSXCrawford6 hr
Aug 5, 11:24 PM CDTAreal Flood WarningLSXFranklin12 hr
Aug 6, 12:02 AM CDTAreal Flood WarningLSXGasconade12 hr
Aug 6, 2:57 AM CDTRiver Flood WarningLSXOsage24 hr

Nearby

Areal Flood Warnings in Missouri, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.